Alert archive / Indiana / Beach Hazards Statements in 2020

Beach Hazards Statement 16, NWS Chicago, IL

September 5, 2020Lake County, Porter County, Indiana; Cook County, Illinois

NWS Chicago, IL issued this beach hazards statement at Sep 5, 2020, 3:25 AM CDT for Lake County, Porter County, Indiana; Cook County, Illinois. It took effect at Sep 5, 2020, 12:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2020, 3:25 AM CDT (08:25 UTC)
In effect from
Sep 5, 2020, 12:00 PM CDT
Expired
Sep 5, 2020, 10:00 PM CDT
In force
10 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 60 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WHUS43 KLOT 050825
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
325 AM CDT Sat Sep 5 2020

ILZ103-104-INZ001-002-051630-
/O.NEW.KLOT.BH.S.0016.200905T1700Z-200906T0300Z/
Northern Cook-Central Cook-Lake IN-Porter-
325 AM CDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON CDT TODAY THROUGH
THIS EVENING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from noon CDT today
through this evening. 

* LOCATION...Lake Michigan beaches in Cook County and Lake and
  Porter Counties in northwest Indiana.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$
3 follow-up statements
323 
WHUS43 KLOT 051501
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1001 AM CDT Sat Sep 5 2020

ILZ103-104-INZ001-002-052315-
/O.CON.KLOT.BH.S.0016.200905T1700Z-200906T0300Z/
Northern Cook-Central Cook-Lake IN-Porter-
1001 AM CDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* LOCATION...Lake Michigan beaches in Cook County and Lake and 
  Porter Counties in northwest Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

Kluber
954 
WHUS43 KLOT 052032
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
332 PM CDT Sat Sep 5 2020

ILZ006-060445-
/O.NEW.KLOT.BH.S.0017.200906T1400Z-200907T0300Z/
Lake IL-
332 PM CDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from Sunday morning
through Sunday evening. 

* LOCATION...Lake Michigan beaches in Lake county in northeast 
  Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

ILZ103-104-INZ001-002-060300-
/O.CON.KLOT.BH.S.0016.000000T0000Z-200906T0300Z/
Northern Cook-Central Cook-Lake IN-Porter-
332 PM CDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* LOCATION...Lake Michigan beaches in Cook County and Lake and 
  Porter Counties in northwest Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

Ratzer
074 
WHUS43 KLOT 060254
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
954 PM CDT Sat Sep 5 2020

ILZ103-104-INZ001-002-060400-
/O.EXP.KLOT.BH.S.0016.000000T0000Z-200906T0300Z/
Northern Cook-Central Cook-Lake IN-Porter-
954 PM CDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM CDT THIS
EVENING...

Winds have diminished since this afternoon and waves have
subsided, therefore the beach hazard statement is being allowed to
expire as scheduled.

$$

ILZ006-061100-
/O.CON.KLOT.BH.S.0017.200906T1400Z-200907T0300Z/
Lake IL-
954 PM CDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM CDT SUNDAY
THROUGH SUNDAY EVENING...

* LOCATION...Lake Michigan beaches in Lake county in northeast 
  Illinois. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

Ratzer

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:22 AM CDT, 3 minutes earlier.

Area forecast discussion, Sep 5, 3:22 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
322 AM CDT Sat Sep 5 2020

.SHORT TERM...
243 PM CDT

Through Saturday evening...

Today has been another dry and breezy day across the area, with
conditions feeling a bit more like early October than early
September. A few gusts have hit the 30 mph mark, but those have
been isolated as only the deepest convective cells in the PBL are
reaching into the 30kt winds above 800 hPA per KLOT/TORD/TMDW
VWPs. RH values dropping below 30% in some locations combined with
drying fine fuels and stronger wind gusts are producing near-
critical conditions for wildfire growth, so will continue with the
elevated fire weather messaging into early evening until wind
gusts quickly diminish with the loss of daytime mixing.

Generally light southwest winds are expected tonight as a surface
high to the south becomes stretched along the Ohio River Valley.
A quick-moving low-level disturbance forming under loosely coupled
upper-jets across the northern Great Plains will quickly track
across southern Wisconsin late tonight into Saturday morning.
Light precip forced by low-level WAA on the nose of a compact
30-40kt 950-900 hPa LLJ should remain just north of the Wisconsin
state line.

With the LLJ residing quite close to the surface (30kt+ winds as
low as 1kft) while still over the southeast half of the CWA at
daybreak, surface wind gusts of 20-25 mph will likely begin as
early as 8am and continue into at least the early afternoon. The
combination of the surface high shifting east and a boundary left
behind by the early morning system will allow winds to veer
northeast off Lake Michigan by mid-afternoon. Gusts up to 20 mph
will be possible for a few hours with this wind shift. Also, while
some CAMs are hinting at isolated shower development on the
boundary in the afternoon, have opted to keep the forecast dry
given rather low RH values aloft and diminishing effects of
evapotranspiration on low-level moisture replenishment.

With the stronger southwest winds already kicking up waves over
the southern lake in the morning, dangerous swimming conditions
may develop behind the boundary in the afternoon. Even if winds
are not incredibly strong (under 20 mph), they will still act on
maintaining the existing higher waves while likely advecting them
toward the shore. If this were to occur, wave conditions would
deteriorate rapidly along the Lake Michigan shore from Chicago to
Michigan City during the mid afternoon. Will push messaging of a
moderate swim risk a bit more than usual with a mild and sunny day
expected on a holiday weekend. Had considered issuing a Beach
Hazard Statement for central Cook, Lake(IN) and Porter counties,
but decided to give the next shift another look with uncertainty
still remaining in the magnitude of the winds behind the boundary.

Otherwise away from the lake, quiet weather should continue into
the early overnight hours Sunday before the start of a potentially
active period of weather begins toward daybreak Sunday. See the
long term discussion for details on potential convection beginning
during the pre-dawn hours Sunday.

Kluber

&&

.LONG TERM...

Monday through Friday...

322 AM...An unsettled pattern is expected for much of next week
with the primary forecast concern and challenge focused on
rainfall amounts and location.

A cold front will be moving through the cwa on Monday with a
chance of thunderstorms...generally in the afternoon across the
southeast cwa where redevelopment is possible. By Monday evening
a larger area of showers with some isolated thunder is expected to
develop from northern MO into northern IL as a large upper trough
digs south into the central U.S. All of the models close off and
upper low by Wednesday but differ quite a bit on strength and
timing...though they eventually move it across the Great Lakes
region by the first half of next weekend. This pattern sets up an
extended period of precipitation chances and there will likely be
an axis of 1-3 inches of rain...over 2-3 days...affecting at
least the northwest portion of the cwa. The 00z guidance has
shifted the axis just a tad more to the west but changes like
these can be expected until a better consensus emerges with the
evolution and track of the upper low. If a slower solution
materializes...there may a bit more of a drier period in the
Wednesday night/Thursday time period with a wetter period in the
Friday timeframe...when pops would need to be increased from
current low chances.

Winds will shift northeasterly Monday afternoon behind the cold
front and the gradient will tighten Monday night into Tuesday
allowing for northeast winds gusting as high as 30 mph...
especially along the IL Lake Michigan shore. These stronger winds
diminish some Tuesday night and into Wednesday. If these stronger
winds materialize...waves may build into the 6 to 9 feet range
which may lead to lakeshore flooding concerns. Another period of
stronger northerly winds is possible Thursday into Thursday
night...but quite a bit of uncertainty and this will be dependent
on the overall timing/evolution of the system.

High temperatures across the northern half/two thirds of the cwa
are likely to be fairly chilly midweek...with highs potentially
only in the lower/mid 60s across much of the northwest half of the
cwa. If a break in the precipitation materializes Wednesday or
Thursday...highs could easily jump well into the 70s...most likely
in the southeast half of the cwa. cms

&&

.AVIATION...
For the 06Z TAFs...

The main aviation weather concerns this period are all wind
related, with a period of LLWS towards daybreak, gusty
southwesterlies later this morning, and a north to northeast wind
shift off the lake this afternoon.

Monitoring a compact but robust disturbance upstream which is just
now dropping into southeastern Minnesota. An arcing zone of mid-
level stratus will continue to drift into and across the C90
TRACON through the overnight in association with this feature.
Can't rule out a few stray sprinkles near the Chicago-area sites
over the next few hours, but any operational impacts will be
limited to nil.

Guidance indicates a rapid increase in winds immediately off the
surface to our west through daybreak, with a core of 40 to 45 kt
winds in the 1000-2000 ft layer expected to translate overhead
this morning. This will result in a brief window for LLWS before
this jet core shifts eastward. There is also some concern for a
brief period where surface wind gusts could briefly exceed 30 kts
at the Chicago-area terminals in the 14-18z window as strong
mixing develops. These winds should be from a favorable direction
to overall limit crosswind impacts on the E-W runways, but a TEMPO
group from stronger winds may be considered as upstream
observations become more clear. Winds will veer through a
northwest direction late this morning and early afternoon before a
northeast shift occurs at ORD, MDW, and GYY. Timing remains a bit
elusive, but will continue to be refined in forthcoming TAF
issuances.

Light southeasterly winds will re-establish tonight into early
Sunday morning in the ORD/MDW extended. Shower and thunderstorm
chances also look to ramp up--potentially very quickly--just
outside the extended TAF window.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 4, 3:28 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
328 PM CDT Fri Sep 4 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-052030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
328 PM CDT Fri Sep 4 2020 /428 PM EDT Fri Sep 4 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday Night...
  Limited Thunderstorm Risk overnight.
Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Monday...
  Limited Thunderstorm Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Thursday...
  High Swim Risk.

DISCUSSION:

Showers and thunderstorms are likely in northern Illinois, mainly
north of I-80, on Sunday morning. Some of these storms could
become strong to severe with a threat for damaging winds and hail.
Some redeveloping storms are possible Sunday evening that could
also be strong to severe.

Thunderstorm chances are expected to continue through the middle
of the week. There also is potential for heavy rain at times.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-052030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
328 PM CDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft along the Illinois shore
  through sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.
Tuesday and Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:07 AM CDTSmall Craft AdvisoryLOT19 hr
Sep 5, 3:32 PM CDTBeach Hazards StatementLOTLake30 hr
Sep 5, 3:39 PM CDTGale WarningLOT36 hr

Nearby

Beach Hazards Statements in Indiana, 2020Beach Hazards Statements in Illinois, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.